Skip to main content

US FDA issues safety warning for MS drug Gilenya (fingolimod)

The US Food & Drugs Administration (FDA) has issued a statement warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability.

Gilenya is one of several medicines approved to treat relapsing remitting MS in the US. The medicine was approved in the United States in 2010.

Going forward the FDA has advised that patients should be informed before starting treatment about the potential risk of severe increase in disability after stopping Gilenya.

They should be carefully observed for evidence of an exacerbation of their MS and treated appropriately when Gilenya is stopped.

They should also be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.

Medical professionals should test for new or enhancing lesions by magnetic resonance imaging (MRI) if an increase in disability occurs and begin appropriate treatment as needed.

They should also encourage patients to read the patient Medication Guide they receive with their Gilenya prescriptions, which explains the benefits and risks of the medicine.

Patients who have been instructed to stop Gilenya, should contact their health professional immediately if they experience new or worsened symptoms such as: weakness, trouble using arms or legs, changes in thinking, eyesight or balance.

Patients should not stop taking the medicine on their own and should speak to their health professional first, as stopping treatment can lead to worsening MS symptoms.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program (www.fda.gov/MedWatch/report).

Source: MS-UK, 27/11/18

Sub button for news stories - NP.jpg

Live Chat Software by Click4Assistance UK